Objective The risk of GI bleeding (GIB) in aspirin users after Helicobacter pylori (HP) eradication remains poorly defined. We characterised the incidences and temporal trends of hospitalisations for all GIB in aspirin users after HP eradication therapy.
Design Based on a territory-wide health database, we identified all patients who had received the first course of clarithromycin-based triple therapy between 2003 and 2012. Patients were divided into three cohorts according to aspirin use: new users (commenced after HP eradication), chronic users (commenced before and resumed after HP eradication) and non-users. The primary outcome was to determine the risk of hospitalisation for GIB.
Results We included 6985 new aspirin users, 5545 chronic users and 48 908 non-users. The age-adjusted and sex-adjusted incidence of hospitalisation for all GIB in new, chronic and non-users was 10.4, 7.2 and 4.6 per 1000 person-years, respectively. Upper and lower GIB accounted for 34.7% and 45.3% of all bleeding, respectively. Compared with chronic users, new users had a higher risk of GIB (HR with propensity score matching: 1.89; 95% CI 1.29 to 2.70). Landmark analysis showed that the increased risk in new aspirin users was only observed in the first 6 months for all GIB (HR 2.10, 95% CI 1.41 to 3.13) and upper GIB (HR 2.52, 95% CI 1.38 to 4.60), but not for lower GIB.
Conclusion New aspirin users had a higher risk of GIB than chronic aspirin users, particularly during the initial 6 months. Lower GIB is more frequent than upper GIB in aspirin users who had HP eradicated.
- gastrointestinal bleeding
- helicobacter pylori
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.